Texas, 2012

Hail and Damaging Winds in Texas, May 30, 2012

May 30, 2012 · NWS SJT · 28 events in 7 counties and zones

A westward moving outflow boundary, formed from a dying Mesoscale Convective System, collided with a dryline across West Central Texas beneath a highly sheared storm environment. This resulted in the development of a long tracked isolated supercell that produced large hail and damaging winds in addition to the tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A westward moving outflow boundary, formed from a dying Mesoscale Convective System, collided with a dryline across West Central Texas beneath a highly sheared storm environment. This resulted in the development of a long tracked isolated supercell that produced large hail and damaging winds in addition to the tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 30, 2:47 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, May 30, 2:47 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION...CORECTED
NATIONAL WEATHER SERVICE SAN ANGELO TX
347 PM CDT WED MAY 30 2012

.SHORT TERM...
LATEST SURFACE ANALYSIS SHOWS INCREASING CONVERGENCE ALONG A SHARP
DRYLINE THAT EXTENDS FROM CLARENDON SOUTH TO STERLING CITY.
CONVERGENCE WAS ALSO INCREASING BETWEEN THE DRYLINE AND THE GRAVITY
WAVES/OUTFLOW BOUNDARY.  CAPE VALUES HAVE INCREASED TO 4000J/KG
ACROSS THE BIG COUNTRY.  THIS HIGH CAPE EXTENDS SOUTH INTO THE
NORTHERN CONCHO VALLEY.  SFC-6KM BULK SHEAR WAS AROUND 50KTS AS A
JET STREAK APPROACHES WC TX.  THESE INGREDIENTS COULD SET THE STAGE
FOR THE DEVELOPMENT OF SUPERCELLS LATE THIS AFTERNOON INTO TONIGHT.
ANY RIGHT MOVING SUPERCELLS COULD BECOME TORNADIC AS THEY ENCOUNTER
THE LOW LEVEL BACKED FLOW AND THE N/S ORIENTED GRAVITY WAVES.

THE PRIMARY CONVECTION WAS FORMING NEAR CHILDRESS WHICH SHOULD
EVENTUALLY MOVE SOUTHEAST AS AN MCS TOWARDS THE BIG COUNTRY.  OTHER
NEW CONVECTION COULD FORM ANYTIME LATE THIS AFTERNOON AND EVENING IN
THE BIG COUNTRY AND NORTHERN CONCHO VALLEY.

THE CAP WAS STRONGEST ACROSS THE SOUTH AND WEST.  TOWERING CUMULUS
ARE DEVELOPING BETWEEN THE OUTFLOW BOUNDARY AND THE DRYLINE WHERE
THE CAPE VALUES ARE THE HIGHEST.  SOME OF THE CU EVEN EXTENDS SOUTH
INTO TOM GREEN COUNTY AND TO BRADY.  HAVE ADDED 20 POPS IN THAT AREA
AND HAVE RAISED THE POPS TO 40 ACROSS THE BIG COUNTRY.

MAIN THREATS TONIGHT WILL BE LARGE HAIL AND DAMAGING WINDS WITH AN
ISOLATED TORNADO POSSIBLE.

FOR THURSDAY...
COLD FRONT WILL BE MOVING SOUTH THROUGH THE BIG COUNTRY DURING THE
MORNING AND WILL LIKELY TRIGGER THUNDERSTORMS ACROSS THE SOUTH HALF
OF THE REGION TOMORROW AFTERNOON.  MODELS HAVE SLOWED THE FRONT SOME
AND THIS COULD ALLOW TIME FOR THE ATMOSPHERE TO DESTABILIZE SOUTH OF
THE FRONT.  THERE IS A SLIGHT RISK FOR SEVERE STORMS TOMORROW
AFTERNOON ACROSS THE NORTHWEST HILL COUNTRY FOR SURFACE BASED CAPES
AT 3000 J/KG.  THE MAIN THREAT WILL BE LARGE HAIL.

26

.LONG TERM...
COLD FRONT WILL CONTINUE TO SAG SOUTH OF INTERSTATE 10 THURSDAY
NIGHT. MODELS INDICATE A LITTLE BETTER CHANCE FOR SHOWERS AND
THUNDERSTORMS BEHIND THE FRONT THURSDAY NIGHT ACROSS OUR SOUTHERN
COUNTIES...AND HAVE 30-40 POPS ACROSS THAT AREA. SOME CLOUD COVER
WILL LINGER INTO FRIDAY ACROSS OUR AREA...HELPING TO CONFINE HIGH
TEMPERATURES TO THE MID/UPPER 80S.

UPPER RIDGING OVER THE SOUTHERNN AND CENTRAL ROCKIES SATURDAY WILL
SHIFT EAST AND STRENGTHEN OVER THE PLAINS EARLY NEXT WEEK. WITH
LACK OF UPPER SUPPORT AND ABSENCE OF A SURFACE FOCUS IN OUR AREA...
GOING WITH A DRY FORECAST IN THE LONG TERM. WITH THE 850 MB
THERMAL RIDGE FORECAST TO GRADUALLY BUILD EAST INTO OUR AREA...
EXPECT A WARMING TREND IN TEMPERATURES. HIGHS EXPECTED TO BE IN
THE MID TO UPPER 90S BY SUNDAY...WITH LITTLE CHANGE INDICATED
THROUGH THE MIDDLE OF NEXT WEEK. NOCTURNAL DEVELOPMENT OF LOW-
LEVEL JET WILL AID IN LOW-LEVEL MOISTURE TRANSPORT...RESULTING IN
LOW CLOUD DEVELOPMENT NORTH INTO AT LEAST OUR SOUTHERN COUNTIES
DURING THE EARLY MORNING HOURS EACH DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 69  85  61  87  69 /  40  10  10  10  10
SAN ANGELO 	 70  90  64  89  69 /  20  20  20  10  10
JUNCTION 	 71  91  68  89  69 /  10  40  40  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 30, 11:07 AM CST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
1207 PM CDT WED MAY 30 2012

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-311715-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
1207 PM CDT WED MAY 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TO DEVELOP ACROSS
THE BIG COUNTRY MAINLY ALONG AND NORTH AND EAST OF A LINE FROM
BROWNWOOD TO BALLINGER TO SWEETWATER. THE MAIN THREATS WILL BE
LARGE HAIL...DAMAGING WINDS AND AN ISOLATED TORNADO.

NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON
AND EARLY EVENING WEST OF A HASKELL...TO SAN ANGELO...TO OZONA
LINE. SOUTHWEST WINDS OF 15 TO 20 MPH AT 20 FEET WILL COMBINE WITH
RELATIVE HUMIDITY VALUES OF 10 TO 20 PERCENT AND VERY HOT
TEMPERATURES. ANY OUTDOOR BURNING...OR ACTIVITY THAT COULD RESULT
IN ACCIDENTAL FLAMES OF ANY KIND SHOULD BE DONE WITH CAUTION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THURSDAY AND THURSDAY
NIGHT...GENERALLY SOUTH AND EAST OF THROCKMORTON...TO SAN
ANGELO LINE. THE POTENTIAL FOR WIDESPREAD SEVERE WEATHER REMAINS
LOW. HOWEVER...ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING DEADLY CLOUD TO GROUND LIGHTNING WITH THE GUSTY WINDS
AND HAIL ACCOMPANYING THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON.

In the hours before

Special weather statement, May 30, 3:42 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
442 PM CDT WED MAY 30 2012

TXZ054-113-127-302230-
JONES TX-NOLAN TX-TAYLOR TX-
442 PM CDT WED MAY 30 2012

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 530 PM CDT FOR
JONES...NOLAN AND TAYLOR COUNTIES...

AT 438 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER NOLAN...OR ABOUT 15 MILES
NORTHEAST OF BLACKWELL...MOVING EAST NORTHEAST AT 30 MPH. SOME ROADS
IN THE PATH OF THIS STORM INCLUDE INTERSTATE HIGHWAY 20 BETWEEN
SWEETWATER AND ABILENE AND RANCH ROAD 126.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  MERKEL BY 505 PM CDT
  LAKE ABILENE BY 510 PM CDT
  VIEW BY 515 PM CDT
  DYESS AFB...TYE AND BUFFALO GAP BY 520 PM CDT

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

LAT...LON 3217 9981 3216 10028 3246 10037 3252 10020
      3252 10015 3255 10014 3267 9982
TIME...MOT...LOC 2141Z 249DEG 27KT 3229 10019

DANIELS
Special weather statement, May 30, 3:56 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
456 PM CDT WED MAY 30 2012

TXZ054-065-066-127-302245-
NOLAN TX-RUNNELS TX-TAYLOR TX-COKE TX-
456 PM CDT WED MAY 30 2012

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CDT FOR
NOLAN...RUNNELS...TAYLOR AND COKE COUNTIES...

AT 453 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 7 MILES NORTHEAST OF BRONTE...OR ABOUT
10 MILES SOUTHEAST OF BLACKWELL...MOVING NORTHEAST AT 25 MPH. SOME
ROADS IN THE PATH OF THIS STORM INCLUDE U.S. HIGHWAY 277 AND RANCH
ROAD 53.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WILMETH BY 505 PM CDT
  WINGATE...US-277 NEAR THE RUNNELS-NOLAN-TAYLOR COUNTY INTERSECTION
  AND HYLTON BY 510 PM CDT
  PUMPHREY...HAPPY VALLEY AND WINTERS BY 520 PM CDT
  DRASCO BY 530 PM CDT
  BRADSHAW BY 540 PM CDT

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

LAT...LON 3221 9983 3182 9983 3187 10033 3211 10029
TIME...MOT...LOC 2155Z 236DEG 22KT 3197 10020

DANIELS

The radar

The San Angelo radar (KSJT), 85 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

23 hail, 4 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Runnels

When
May 30, 4:15 PM CST to 4:19 PM CST
Where
Runnels County, 0.91 mi NE of Wingate
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
32.060, -100.110

Hail, Taylor

When
May 30, 4:28 PM CST to 4:38 PM CST
Where
Taylor County, 9.4 mi NE of Shep
Measured
2.75 in hail
Reported by
NWS Employee
Coordinates
32.250, -99.990

Quarter to baseball size hail was reported at Coronado Camp at the Junction of U.S. Highway 277 and Farm to Market Road 89.

Hail, Runnels

When
May 30, 4:30 PM CST to 4:34 PM CST
Where
Runnels County, 4.93 mi NE of Norton
Measured
2.75 in hail
Reported by
Public
Coordinates
31.920, -100.070

Hail, Taylor

When
May 30, 4:31 PM CST to 4:35 PM CST
Where
Taylor County, 5.97 mi SE of Mulberry Canyon
Measured
1.75 in hail
Reported by
Public
Coordinates
32.280, -100.040

Hail, Taylor

When
May 30, 5:00 PM CST to 5:04 PM CST
Where
Taylor County, 4.46 mi SW of Buffalo Gap
Measured
1.75 in hail
Reported by
Park/Forest Service
Coordinates
32.240, -99.880

Golf ball size hail was reported at Abilene State Park.

Hail, Runnels

When
May 30, 5:00 PM CST to 5:04 PM CST
Where
Runnels County, 0.91 mi SW of Ballinger
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
31.740, -99.960

Hail, Runnels

When
May 30, 5:05 PM CST to 5:09 PM CST
Where
Runnels County, 0.91 mi SW of Ballinger
Measured
2.75 in hail
Reported by
Public
Coordinates
31.740, -99.960

Hail, Runnels

When
May 30, 5:08 PM CST to 5:12 PM CST
Where
Runnels County, 0.91 mi SW of Ballinger
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.740, -99.960

Hail, Taylor

When
May 30, 5:10 PM CST to 5:14 PM CST
Where
Taylor County, 0.69 mi S of Tuscola
Measured
1 in hail
Reported by
Public
Coordinates
32.210, -99.800

Pea to quarter size hail was reported in Tuscola.

Lightning, Runnels

When
May 30, 5:15 PM CST
Where
Runnels County, 0.91 mi SW of Ballinger
Property damage
$45,000
Reported by
Law Enforcement
Coordinates
31.740, -99.960

A lightning strike knocked out the Runnels County dispatch communications system.

Hail, Taylor

When
May 30, 5:25 PM CST to 5:29 PM CST
Where
Taylor County, 0.69 mi S of Tuscola
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
32.210, -99.800

Hail, Taylor

When
May 30, 5:27 PM CST to 5:31 PM CST
Where
Taylor County, 2.82 mi NNW of Lawn
Measured
1.75 in hail
Reported by
Public
Coordinates
32.170, -99.760

Hail, Taylor

When
May 30, 5:33 PM CST to 5:37 PM CST
Where
Taylor County, Lawn
Measured
1 in hail
Reported by
Public
Coordinates
32.130, -99.750

Dime to quarter size hail was reported near Lawn.

Thunderstorm Wind, Concho

When
May 30, 5:56 PM CST to 6:00 PM CST
Where
Concho County, 1.37 mi WSW of Paint Rock
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
31.510, -99.940

An amateur radio operator estimated 60 MPH winds.

Hail, Concho

When
May 30, 6:00 PM CST to 6:04 PM CST
Where
Concho County, 1.77 mi E of Concho
Measured
2.75 in hail
Reported by
Fire Department/Rescue
Coordinates
31.530, -99.750

Nickel to baseball size hail was reported near the Rural Road 1929 bridge.

Hail, Concho

When
May 30, 6:17 PM CST to 6:21 PM CST
Where
Concho County, 0.91 mi SE of Millersview
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
31.410, -99.760

Thunderstorm Wind, Concho

When
May 30, 6:20 PM CST to 6:24 PM CST
Where
Concho County, 0.91 mi SE of Millersview
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.410, -99.760

Law enforcement reported several road signs blown over in the Millersview area.

Hail, Concho

When
May 30, 6:30 PM CST to 6:34 PM CST
Where
Concho County, 3.03 mi ESE of Millersview
Measured
4 in hail
Reported by
Public
Coordinates
31.410, -99.720

The public reported broken skylights and snapped 1 to 2 inch pecan limbs.

Hail, McCulloch

When
May 30, 7:05 PM CST to 7:09 PM CST
Where
McCulloch County, Melvin
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.200, -99.580

A wall cloud and golf ball size hail were reported.

Hail, McCulloch

When
May 30, 7:30 PM CST to 7:34 PM CST
Where
McCulloch County, Melvin
Measured
2.75 in hail
Reported by
Amateur Radio
Coordinates
31.200, -99.580

Wind driven baseball size hail produced extensive damage in Melvin. Several residences reported their east facing windows were blown out.

Thunderstorm Wind, McCulloch

When
May 30, 7:30 PM CST to 7:34 PM CST
Where
McCulloch County, Marco
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
31.150, -99.580

An amateur radio operator reported roof damage to at least one residence near Melvin. The damage occurred just east of Ranch Road 2028, approximately 3 miles south of Melvin.

Hail, McCulloch

When
May 30, 7:32 PM CST to 7:36 PM CST
Where
McCulloch County, 0.91 mi SE of Melvin
Measured
2.75 in hail
Reported by
Public
Coordinates
31.190, -99.570

The public reported stripped corn crops.

Hail, Throckmorton

When
May 30, 7:45 PM CST to 7:49 PM CST
Where
Throckmorton County, 14 mi W of Spring Creek
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.400, -99.210

Quarter size hail was reported along Highway 183 near the Throckmorton and Baylor County Line.

Hail, Haskell

When
May 30, 8:00 PM CST to 8:04 PM CST
Where
Haskell County, 0.58 mi E of Rochester
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
33.320, -99.860

Hail, McCulloch

When
May 30, 8:00 PM CST to 8:04 PM CST
Where
McCulloch County, 2.83 mi NNE of Calf Creek
Measured
2.5 in hail
Reported by
Public
Coordinates
31.020, -99.470

Golf ball to tennis ball size hail was reported near the intersection of U.S. highway 190 and Ranch Road 1311.

Thunderstorm Wind, Haskell

When
May 30, 8:25 PM CST to 8:29 PM CST
Where
Haskell County, 0.58 mi E of Haskell
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
33.170, -99.740

The Haskell mesonet station measured a 77 MPH wind gust.

Hail, Mason

When
May 30, 8:43 PM CST to 8:47 PM CST
Where
Mason County, 3.29 mi SSW of Koockville
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
30.710, -99.280

Hail, Mason

When
May 30, 9:00 PM CST to 9:04 PM CST
Where
Mason County, 4.15 mi S of Grit
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
30.720, -99.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386651, 384908, 386662, 386653, 386654, 386656, 386660, 386655, 386657, 386663, 386658, 386659, 386661, 386676, 386664, 386665, 386677, 386666, 386667, 386674, 386679, 386675, 386668, 386670, 386671, 386678, 386672, 386673.